Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 57, NWS Las Vegas, NV

July 31, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2017, 2:02 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 2:02 PM MST (21:02 UTC)
Expired
Jul 31, 2017, 5:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WGUS55 KVEF 312102
FFWVEF
AZC015-010000-
/O.NEW.KVEF.FF.W.0057.170731T2102Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
202 PM MST MON JUL 31 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 500 PM MST

* At 157 PM MST, trained weather spotters reported flash flooding in 
  Colorado City. Additional thunderstorms moving in will worsen 
  existing flooding.

* Some locations that will experience flooding include...
  Colorado City, Pipe Spring and Kaibab. 

Additional thunderstorms are likely across the warned area over the 
next one to two hours. Short creek is likely to be the most 
impacted, with creeks south of Colorado City along State Route 389 
also impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3694 11255 3692 11255 3690 11257 3682 11260
      3681 11260 3680 11312 3700 11317 3700 11255
      3695 11253

$$

STEELE
2 follow-up statements
093 
WGUS75 KVEF 312221
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
321 PM MST MON JUL 31 2017

AZC015-010000-
/O.CON.KVEF.FF.W.0057.000000T0000Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
321 PM MST MON JUL 31 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

At 319 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain deceasing or ending over the 
warned area. Flash flooding is still expected to pose a risk as 
runoff continues..

Some locations that will experience flooding include...
Colorado City, Cane Beds, Pipe Spring and Kaibab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3694 11255 3692 11255 3690 11257 3682 11260
      3681 11260 3680 11312 3700 11317 3700 11255
      3695 11253

$$


STEELE
954 
WGUS75 KVEF 312352
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
452 PM MST MON JUL 31 2017

AZC015-010001-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
452 PM MST MON JUL 31 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 500 PM MST...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures. 
Additional showers and thunderstorms remain possible through the 
evening.

LAT...LON 3694 11255 3692 11255 3690 11257 3682 11260
      3681 11260 3680 11312 3700 11317 3700 11255
      3695 11253

$$

STEELE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:43 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 8:43 AM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
843 AM PDT Mon Jul 31 2017

.SYNOPSIS...Monsoon moisture will continue to push in from the
south, bringing chances for thunderstorms through the week.
Temperatures will remain near to slightly above normal, except in
areas where thunderstorms occur. Humid conditions will also
persist, most notably near and southeast of Interstate 15.
&&

.UPDATE...Only a few light radar returns roughly along and southeast
of Interstate 15 this morning, and no reports of measurable precip
thus far. Forecast correctly depicts the lower dewpoints this
morning and has a pretty good handle on the extent of cloud cover as
well. No update planned.
&&

.PREV DISCUSSION...
313 AM PDT Mon Jul 31 2017

.SHORT TERM...today through Wednesday.

A few influencing features will add some complexity to the short
term forecast. Three features to note: 1) a weak upper trough on
the northwestern edge of a large upper-level anticyclone centered
over Texas, 2) a slow moving easterly wave tracking across central
AZ/northwest Mexico, and 3) mid-level ridging forecast to build
across northern NV today. The weak trough across CA/NV will lift
over the ridge today leaving a deformation zone behind across
Lincoln and Nye Counties, with medium-grade moisture and daytime
heating, this maybe an area of focus for afternoon/evening storms
today. Slightly increased PoPs in these areas. he western
periphery of the easterly wave should begin push through today and
move out of the area by Tuesday evening. This will providing added
forcing along with diurnal heating across Mohave, Clark, and San
Bernardino Counties. With added mid-level forcing, some showers
and thunderstorms to persist after sunset and into the overnight
hours. After the easterly wave passes, a southeasterly to easterly
flow will transport more monsoonal moisture into southern Nevada
and eastern California increasing chances for thunderstorms on
Tuesday and Wednesday. Meanwhile, the northern zones will be under
the influence of a ridge centered in northern Nevada which should
suppress most thunderstorm activity there, however, moisture
trapped under the ridge will provide a slight chance for isolated
thunderstorm. Heavy rain, strong wind, and small hail can be
expected for storms that develop. Areawide temperatures will be
around normal, perhaps a degree or two above through the short
term.

.LONG TERM...Thursday through Monday

On Thursday and Friday models showing a broad ridge over the Great
Basin/Pacific Northwest sandwiched between a weak low off the
central/northern California coast with a deeper trough over the
northern Plains/Great Lakes. Position of the ridge not conducive for
additional moisture transport into the region from the southeast.
So, moisture that gets transported into the region today-Wednesday
by passage of an inverted trough is what we'll have to work with.
Highest PW and H85 dewpoints encompass Mohave, Clark, San
Bernardino, southern Nye and southeast Inyo Counties Thursday for
threat of heavy rain and flash flooding. By Friday, best moisture
and instability lies mainly along and southeast of Interstate 15.
During Saturday-Monday the ridge slowly breaks down as a drier
westerly flow in the mid/upper levels slowly makes inroads into the
western half of the area. Moisture and instability remains across
Lincoln, Clark, eastern San Bernardino and Mohave Counties for a
chance of thunderstorms. Outside of thunderstorms no significant
winds are forecast with temperatures at or slightly below normal.

.FIRE WEATHER...The atmosphere will be fairly moist and unstable
through the week, leading to isolated to scattered thunderstorms
which will have the potential to produce heavy rain. High pressure
developing over northern Nevada may suppress thunderstorm activity
over Lincoln, Nye and Esmeralda Counties for much of the upcoming
week.

.HYDROLOGY...High flows within Bishop Creek and primarily Bishop
Creek Bypass continue to keep Brockman Lane and Dixon Lane near
Bishop. The latest Flood Advisory issued specifically covers Bishop
Creek near Bishop as most other creeks, streams and rivers in the
area have fallen well below their peak flows observed between late
June and mid July. Remember, never drive through flooded roadways or
around barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.

.AVIATION...For McCarran...Light southwest/south winds, under 7
knots, will persist through the morning before a transition to
light northeasterly wind around 16z. Winds should stay fairly
light and remain northeasterly to easterly through the afternoon.
Isolated to scattered thunderstorms will again develop around
southern Nevada and surrounding corridors this afternoon.
Thunderstorms may direct outflow boundaries toward KLAS during the
afternoon and evening. Skies will mostly clear with a few clouds
down to 12kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal wind patterns expected for most of
the area today outside of any thunderstorm outflows. Isolated to
scattered thunderstorms will again develop today, with most
activity focused in Mohave, Clark, San Bernardino Counties, and
along the eastern Sierra. FEW to SCT mid and high clouds expected
through the period.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE.................Morgan
SHORT TERM/AVIATION....Boothe
LONG TERM/HYDROLOGY....Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.